Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Pocatello, ID

August 4, 2011Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 4, 2011, 7:05 PM MDT for Power County, Idaho. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2011, 7:05 PM MDT (01:05 UTC)
Expired
Aug 4, 2011, 7:33 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Power County, ID

The radar

The Pocatello radar (KSFX), 63 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:34 PM MDTHAIL 0.254 E Rockland, IDPEA SIZE HAIL. BRIEF HEAVY RAIN, ESTIMATE .10 INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS55 KPIH 050105
SVRPIH
IDC077-050145-
/O.NEW.KPIH.SV.W.0050.110805T0105Z-110805T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
705 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 745 PM MDT

* AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCKLAND...OR 19 MILES SOUTH OF AMERICAN FALLS...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL CENTRAL POWER COUNTY...
  RURAL EASTERN POWER COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4247 11300 4252 11301 4281 11274 4265 11248
      4238 11285
TIME...MOT...LOC 0104Z 219DEG 22KT 4253 11284

$$

CH/RS
2 follow-up statements
047 
WWUS55 KPIH 050122
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
722 PM MDT THU AUG 4 2011

IDC077-050145-
/O.CON.KPIH.SV.W.0050.000000T0000Z-110805T0145Z/
POWER ID-
722 PM MDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN POWER COUNTY...

AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ROCKLAND...OR 19 MILES SOUTH OF
AMERICAN FALLS. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ROCKLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4247 11300 4252 11301 4281 11274 4265 11248
      4238 11285
TIME...MOT...LOC 0123Z 180DEG 0KT 4251 11287

$$

RS
624 
WWUS55 KPIH 050133
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
733 PM MDT THU AUG 4 2011

IDC077-050144-
/O.CAN.KPIH.SV.W.0050.000000T0000Z-110805T0145Z/
POWER ID-
733 PM MDT THU AUG 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWER COUNTY IS
CANCELLED...

AT 734 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT
OF THE AREA. THEREFORE THE WARNING IS CANCELLED.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ROCKLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4247 11300 4252 11301 4281 11274 4265 11248
      4238 11285
TIME...MOT...LOC 0134Z 180DEG 0KT 4251 11287

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:30 PM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 1:30 PM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MDT THU AUG 4 2011

.DISCUSSION...

SHORTWAVE TROUGH IS BEGINNING TO PUNCH INTO THE REGION THIS
AFTERNOON. THUNDERSTORM ACTIVITY IS DEVELOPING ACROSS THE AREA.
CELL MOVEMENT APPEARS TO BE RATHER LOW...FACTORING IN THE AMOUNT
OF MOISTURE PRESENT AND ANTICIPATED THUNDERSTORM COVERAGE...WILL
LIKELY ISSUE A FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING
FOR THE CENTRAL MOUNTAINS AND SOUTHERN HIGHLANDS WHERE THE THREAT
FOR THUNDERSTORMS AND HEAVY RAIN IS MOST LIKELY. ALONG WITH THE
HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
THUNDERSTORMS GIVEN THE INSTABILITY...ADDED LIFT FROM THE TROUGH
AND HIGH MOISTURE. MUCH OF THIS ACTIVITY SHOULD DIMINISH THIS
EVENING...ALTHOUGH MODELS ARE SUGGESTING THAT A FEW SHOWERS COULD
PERSIST THROUGH THE OVERNIGHT HOURS INTO FRIDAY MORNING.

THUNDERSTORMS REMAIN POSSIBLE THROUGH THE WEEKEND DUE TO RESIDUAL
MOISTURE HANGING AROUND THE REGION. COVERAGE SHOULD GRADUALLY
DECREASE EACH DAY AND THE BEST CHANCES REMAIN IN THE CENTRAL
MOUNTAINS INTO MONTANA. ALTHOUGH...LATEST MODEL RUN IS TRYING TO
SHOW SOME ISOLATED COVERAGE OVER THE EASTERN HIGHLANDS AS WELL.

RIDGE BEGINS TO BUILD OVER THE REGION NEXT WEEK. IF THIS
OCCURS...THEN CHANCES FOR THUNDERSTORMS SHOULD DECREASE
SUBSTANTIALLY AS MOISTURE IS PUSHED AWAY FROM THE AREA. SEASONABLE
TEMPERATURES ARE STILL EXPECTED DURING THE FORECAST.

VALLE

&&

.AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON INTO THE EVENING. LOOK FOR LOCALLY
HEAVY RAINFALL. ALSO...EXPECT GUSTY AND ERRATIC WINDS IN AND AROUND
THUNDERSTORMS. WYATT

&&

.FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY AS A WEAK FRONT MOVES THROUGH.
LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS FRIDAY MAINLY OVER
HIGHER TERRAIN. EXPECT ISOLATED CONVECTION ACROSS THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS OVER THE WEEKEND. HIGH PRESSURE
WILL BUILD IN DURING NEXT WEEK BRINGING DRIER CONDITIONS AS THE WEEK
PROGRESSES. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING
IDZ018-022-023-025-031-032.

&&
Hazardous weather outlook, Aug 4, 4:13 AM MDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
413 AM MDT THU AUG 4 2011

IDZ017>025-031-032-051200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
413 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THIS AFTERNOON OVER ALL
OF CENTRAL AND EASTERN IDAHO. STRONG WIND...AND POSSIBLY DAMAGING
WIND...WILL DEVELOP WITH THESE STORMS. HAIL AND HEAVY DOWNPOURS
WILL ALSO ACCOMPANY THESE THUNDERSTORM CELLS. THE FREQUENT
DANGEROUS LIGHTNING...HAIL...AND STRONG WIND WILL CONTINUE INTO
FRIDAY MORNING WITH CLEARING DEVELOPING LATE AND MOVING FROM WEST
TO EAST ACROSS CENTRAL AND EASTERN IDAHO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE
HIGHLANDS AND CENTRAL IDAHO MOUNTAINS ALONG THE IDAHO-MONTANA
BORDER FOR THE BULK OF THIS PERIOD. EXPECT NEAR NORMAL SEASONAL
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Local storm report, Aug 4, 6:10 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
610 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             AMERICAN FALLS          42.78N 112.85W
08/04/2011  E0.50 INCH       POWER              ID   TRAINED SPOTTER

&&

VALLE
Special weather statement, Aug 4, 6:19 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
619 PM MDT THU AUG 4 2011

IDZ020-032-050100-
BUTTE ID-
619 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 700 PM MDT

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
CRATERS OF MOON TO 7 MILES SOUTH OF ARCO TO 7 MILES SOUTHEAST OF
SOUTHWEST INL..AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   ARCO AND CENTRAL INL...
   HOWE...
   NORTHWEST INL...

LAT...LON 4396 11299 4394 11272 4363 11272 4347 11293
      4353 11327 4353 11367 4353 11369 4355 11369
TIME...MOT...LOC 0019Z 228DEG 39KT 4359 11351 4359 11318
          4350 11283

VALLE
Local storm report, Aug 4, 6:20 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
620 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     CRATERS OF MOON         43.42N 113.53W
08/04/2011  M49 MPH          BUTTE              ID   MESONET

&&

VALLE
Local storm report, Aug 4, 6:23 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
623 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             4 ENE AMERICAN FALLS    42.80N 112.79W
08/04/2011  E1.00 INCH       POWER              ID   TRAINED SPOTTER

&&

VALLE
Special weather statement, Aug 4, 6:37 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
637 PM MDT THU AUG 4 2011

IDZ021-050115-
BINGHAM ID-POWER ID-BANNOCK ID-
637 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 715 PM MDT

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF AMERICAN FALLS..MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   POCATELLO AIRPORT...

LAT...LON 4304 11264 4293 11250 4277 11276 4284 11287
TIME...MOT...LOC 0037Z 222DEG 18KT 4286 11274

CH/RS
Local storm report, Aug 4, 6:49 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
649 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     TABER                   43.32N 112.63W
08/04/2011  M50 MPH          BINGHAM            ID   MESONET

&&

VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:16 PM MDTSevere Thunderstorm WarningPIHBingham44 min
Aug 4, 6:19 PM MDTSpecial Weather StatementPIHButte41 min
Aug 4, 6:37 PM MDTSpecial Weather StatementPIHPower38 min
Aug 4, 6:42 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson48 min
Aug 4, 7:29 PM MDTSevere Thunderstorm WarningPIHFremont, Jefferson, Madison46 min
Aug 4, 7:55 PM MDTSpecial Weather StatementPIHCamas50 min
Aug 4, 11:43 PM MDTSpecial Weather StatementPIHBear Lake47 min
Aug 5, 12:16 AM MDTSpecial Weather StatementPIHBannock, Power44 min
Aug 5, 2:45 PM MDTSpecial Weather StatementPIHButte45 min
Aug 5, 4:26 PM MDTSpecial Weather StatementPIHFranklin49 min
Aug 5, 5:50 PM MDTSpecial Weather StatementPIHFremont40 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.